Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 201, NWS La Crosse, WI

July 20, 1998Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 12:51 PM CDT for Dodge County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 12:51 PM CDT (17:51 UTC)
Expired
Jul 20, 1998, 1:50 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS1 KLSE 201753 RRA
SVRLSE
MNC039-201850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1251 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 150 PM CDT

* AT 1249 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MEDFORD...OR 40 MILES WEST OF
  ROCHESTER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAREMONT AT 105 PM
  WEST CONCORD AT 110 PM
  MANTORVILLE AT 120 PM

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND
AWAY FROM WINDOWS

LUSSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 20, 11:23 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT MON JUL 20 1998

PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST
IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB
WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS
IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST
CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN
IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS.

AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC
FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN
STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN
MINNESOTA  MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT
AREA EARLIER THAN PREVIOUSLY THOUGHT.

SHEA

In the hours before

Special weather statement, Jul 20, 9:16 AM CDT, 3 hours 35 minutes before
IAZ010-011-019-029-030-201510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 AM CDT MON JUL 20 1998

...THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHEAST IOWA...

AT 9AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OCCURRING BETWEEN
NEW HAMPTON AND OELWEIN IN NORTHEAST IOWA...NORTH AND NORTHEAST OF
WATERLOO. THESE STORMS WERE MOVING EAST AT 35 MPH AND WILL AFFECT
THE COMMUNITIES OF FREDERICKSBURG...RICHFIELD...WESTGATE AND
OELWEIN BY 10AM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

SHEA
Special weather statement, Jul 20, 9:16 AM CDT, 3 hours 35 minutes before
IAZ010-011-019-029-030-201510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 AM CDT MON JUL 20 1998

...THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHEAST IOWA...

AT 9AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OCCURRING BETWEEN
NEW HAMPTON AND OELWEIN IN NORTHEAST IOWA...NORTH AND NORTHEAST OF
WATERLOO. THESE STORMS WERE MOVING EAST AT 35 MPH AND WILL AFFECT
THE COMMUNITIES OF FREDERICKSBURG...RICHFIELD...WESTGATE AND
OELWEIN BY 10AM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

SHEA
Special weather statement, Jul 20, 9:38 AM CDT, 3 hours 13 minutes before
IAZ029-030-201535-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 AM CDT MON JUL 20 1998

...STRONG THUNDERSTORM IN FAYETTE COUNTY...

AT 930 AM...A STRONG THUNDERSTORM WAS JUST WEST OF FAYETTE...ABOUT
35 MILES NORTHEAST OF WATERLOO IOWA. THIS STORM WILL AFFECT THE
COMMUNITIES OF RANDALIA...FAYETTE...THE VOLGA RIVER STATE PARK
AND WADENA BY 1015 AM AS IT MOVES EAST AT 35 MPH.

THE MAIN THREAT FROM THIS STORM APPEARS TO BE VERY HEAVY RAIN...
ALTHOUGH BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO EXPECTED.
MOVE INSIDE UNTIL THIS STORM PASSES.

STORM SPOTTERS SHOULD PASS THEIR REPORTS ALONG TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

SHEA
Special weather statement, Jul 20, 9:38 AM CDT, 3 hours 13 minutes before
IAZ029-030-201535-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 AM CDT MON JUL 20 1998

...STRONG THUNDERSTORM IN FAYETTE COUNTY...

AT 930 AM...A STRONG THUNDERSTORM WAS JUST WEST OF FAYETTE...ABOUT
35 MILES NORTHEAST OF WATERLOO IOWA. THIS STORM WILL AFFECT THE
COMMUNITIES OF RANDALIA...FAYETTE...THE VOLGA RIVER STATE PARK
AND WADENA BY 1015 AM AS IT MOVES EAST AT 35 MPH.

THE MAIN THREAT FROM THIS STORM APPEARS TO BE VERY HEAVY RAIN...
ALTHOUGH BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO EXPECTED.
MOVE INSIDE UNTIL THIS STORM PASSES.

STORM SPOTTERS SHOULD PASS THEIR REPORTS ALONG TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

SHEA
Special weather statement, Jul 20, 10:30 AM CDT, 2 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT MON JUL 20 1998

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING LATE
THIS AFTERNOON FOR NORTHERN SECTIONS OF CENTRAL WISCONSIN...
INCLUDING THE COUNTIES OF TAYLOR...CLARK AND JACKSON. A SLIGHT
RISK OF STORMS COVERS THE REST OF THE REGION.

THE COMBINATION OF A WARM FRONT MOVING NORTH AND A TROUGH OF LOW
PRESSURE MOVING IN FROM THE WEST WILL LIKELY TRIGGER SEVERE
THUNDERSTORMS STARTING LATE THIS AFTERNOON. THE BULK OF THESE STORMS
ARE EXPECTED TO AFFECT ONLY THE NORTHERN COUNTIES IN THE LA CROSSE
WARNING AREA...FROM THE TWIN CITIES AREA EAST TOWARDS GREEN BAY.
SOUTH OF THIS AREA...SEVERE WEATHER IS NOT EXPECTED TO BE AS
WIDESPREAD. AT THIS POINT IT IS DIFFICULT TO PROVIDE EXACT TIMING...
ALTHOUGH ANYTIME BETWEEN 3PM AND MIDNIGHT IS POSSIBLE.

SPOTTERS NORTH OF INTERSTATE 94 IN WISCONSIN SHOULD BE ALERT FOR
ACTIVATION THIS AFTERNOON OR EVENING. SPOTTER GROUPS ACROSS SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN MAY ALSO BE NEEDED DEPENDING ON
WHERE THUNDERSTORMS TO THE NORTH DEVELOP. FURTHER SOUTH...INTO
NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SPOTTER GROUPS MAY WANT TO
KEEP ABREAST OF THE WEATHER CONDITIONS...BUT MAY NOT BE NEEDED FOR
THIS EVENT.

SHEA
Special weather statement, Jul 20, 10:30 AM CDT, 2 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT MON JUL 20 1998

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING LATE
THIS AFTERNOON FOR NORTHERN SECTIONS OF CENTRAL WISCONSIN...
INCLUDING THE COUNTIES OF TAYLOR...CLARK AND JACKSON. A SLIGHT
RISK OF STORMS COVERS THE REST OF THE REGION.

THE COMBINATION OF A WARM FRONT MOVING NORTH AND A TROUGH OF LOW
PRESSURE MOVING IN FROM THE WEST WILL LIKELY TRIGGER SEVERE
THUNDERSTORMS STARTING LATE THIS AFTERNOON. THE BULK OF THESE STORMS
ARE EXPECTED TO AFFECT ONLY THE NORTHERN COUNTIES IN THE LA CROSSE
WARNING AREA...FROM THE TWIN CITIES AREA EAST TOWARDS GREEN BAY.
SOUTH OF THIS AREA...SEVERE WEATHER IS NOT EXPECTED TO BE AS
WIDESPREAD. AT THIS POINT IT IS DIFFICULT TO PROVIDE EXACT TIMING...
ALTHOUGH ANYTIME BETWEEN 3PM AND MIDNIGHT IS POSSIBLE.

SPOTTERS NORTH OF INTERSTATE 94 IN WISCONSIN SHOULD BE ALERT FOR
ACTIVATION THIS AFTERNOON OR EVENING. SPOTTER GROUPS ACROSS SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN MAY ALSO BE NEEDED DEPENDING ON
WHERE THUNDERSTORMS TO THE NORTH DEVELOP. FURTHER SOUTH...INTO
NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SPOTTER GROUPS MAY WANT TO
KEEP ABREAST OF THE WEATHER CONDITIONS...BUT MAY NOT BE NEEDED FOR
THIS EVENT.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:33 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha57 min
Jul 20, 1:53 PM CDTSevere Thunderstorm WarningARXWinona57 min
Jul 20, 2:32 PM CDTSevere Thunderstorm WarningARXHouston53 min
Jul 20, 2:49 PM CDTSevere Thunderstorm WarningARXWinona41 min
Jul 20, 3:30 PM CDTSevere Thunderstorm WarningARXFillmore65 min
Jul 20, 4:38 PM CDTSevere Thunderstorm WarningARXHouston62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.